I have asked every single one of my doctors, nurse practitioners, PAs, pretty much anyone who'll listen, yet NO one has a clue what is causing these symptoms and I'm sooooo sick of dealing with it!
I have myriad chronic health problems: Type 1 Diabetes since 1978 (on pump 4+ years); Chronic Unspecified Abdominal Pain (Possibly/likely Gastroparesis depending whom you ask) controlled with narcotics; a history of partial and total bowel obstruction due to adhesions and, finally, Stage III Renal Failure with Chronic Kidney Disease--surprisingly due to blood pressure rather than 35 years of Diabetes. I also have a plethora of peripheral neuropathies and have lost the great toe on my right foot due to a bone infection.
I'm 50 years old, 6'4", 280 lbs. I shattered my right tib/fib just above my ankle in 2009. 3 surgeries and 18 months later, I had gained 120 lbs. I've lost half of it with 60# to go. I walk 0.5-0.75 mile every day (the dog won't give me a day off!) I'm 100% disabled due to the kidney problems. I'm not on dialysis. So far, my kidney function (GFR) is ~32-35.
I'll be minding my own business, not doing anything overly stressful or physical, e.g. reading a book. Suddenly I will feel like I have a severe sunburn over my entire body. Sometimes I'll experience tingling in my chest. After 30 sec-1 minute, I break out in rivers of sweat--I mean SOAKED from head to toe. A couple of minutes later, I'm freezing. 3-4 minutes later, I'm fine. This happens, at worst, every 10 minutes or, at best once or twice a day.
There is no pattern with my blood sugar: It might be 130; 250 or 500. I've had stress tests, my heart is tip-top. I've had my testosterone checked, it's fine. I just endured urodynamics and a cystoscopy. I'm due for a colonoscopy and an endoscopy the end of July due to chronic nausea. I'm running out of places to have tubes/cameras/sailing vessels inserted.
My primary, endocrinologist, nephrologist, pain management, neurologist, ophthalmologist, therapist---NOBODY has any idea what this is. My primary insisted I take nitro. The one time I took it, I had a headache for a week and STILL had the sweats. The only common thread I can see is if my potassium level is elevated, the symptoms seem to occur more frequently but even that has been pooh-poohed by all the above.
I've checked and cross-checked my medications on my own and with my pharmacist. Nothing is apparent there, either.
I cannot believe that I am the only person out of the 10 or so billion people on this planet who suffers from this! If anyone has any idea what this might be, PLEASE contact me.
I've had many of the issues that you do (I'm now 10 years almost post transplant) and while I have never had this issue, it sounds like some sort of neuropathy to me. Since it is worse when potassium is high, this makes a bit of sense too as potassium can affect nerve function. Do you have autonomic neuropathy? Sorry I can't be more help but that is my best guess.
Hi Cora! Thanks so much for responding. I had not heard of autonomic neuropathies and in researching it briefly at Mayoclinic.com I saw that I have 4 of the 7 listed symptoms!
I broached the subject again with my endocrinologist yesterday and, predictably, he pooh-poohed my potassium theory. His response essentially was "There is absolutely no scientific or medical link between potassium levels and hot flashes!" He listed Cymbalta, my narcotic pain meds as well as a couple of others I take as possible culprits. He also ordered a battery of blood work including testosterone levels (which I had checked a year ago in trying to figure this problem out--my level was perfectly normal).
I see my neurologist next month so I'll talk to him about it. Thanks so much again for telling me about this! You're in my prayers now for your health. Hope you have a great 4th!!
To Cora and anyone else going thru this..... I spoke with my neurologist. He confirmed Cora's "diagnosis." He said it is actually unusual for someone who has been Type 1 for 3 decades NOT to have autonomic neuropathies at least to some degree. While mine are more severe than are most, they're still very common.
He also told me the best method of treatment is tight control of blood sugar. For the first time in my life, I have that, at least. My last a1c was 7.8. I had one done earlier this week and I'm down to 6.7 (146 eAG). I've NEVER had an a1c that low! Never! All because of a different infusion set on my pump.
I'm glad you've gotten a diagnosis. I know that some supplements are helpful for peripheral neuropathy, but don't know if they help with the autonomic stuff. These are ALA (alpha lipoic acid), GLA (gamma linolenic acid) and vitamin C taken in combination. You might want to try this. Check with your docs first though.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.